Many websites say that valerian may ease the transition when benzodiazepines
are ceased, although I can't find any studies or reports to confirm this. Any such benefit would depend on the quality of the plant or extract, as Lodewijkp points out, many valerian extracts are of poor quality. Sharma et al (2010) suggest that valerian extract may act as a GABA agonist and reuptake inhibitor, as well as inhibiting the metabolism of GABA:
"A possible mechanism by which a valerian extract may cause sedation is by increasing the amount of GABA, an inhibitory neurotransmitter) available in the synaptic cleft. Results from an in vitro study using synaptosomes suggest that a valerian extract may cause GABA to be released from brain nerve endings and then block GABA from being taken back into nerve cells. In addition, valerenic acid inhibits an enzyme that destroys GABA."
(Sharma et al 2010)
The paper states that valerian appears to be safe, but add that there is not sufficient evidence to confirm this. The long-term effects of valerian have not been established, so extended use is not recommended. I'm not sure that valerian is addictive, but frequent or continuous use does lead to tolerance, which has been my experience after a few nights use. Sharma et al explain that this tolerance can be accompanied by increases in dosage, which may cause serious adverse effects:
"According to some researchers, long-term use of valerian may cause psychological depression, damage to the liver, or damage to the central nervous system. High short-term doses of valerian have been reported to cause headaches, muscle spasms, dizziness, digestive upsets, insomnia, and confusion
However, there is one report on a 58 year old man with delirium and rapid heartbeat following surgery (Garges et al 1998). He had been taking around 2.5-10 grams per day of valerian root extract for 'many years'. Despite receiving a diagnosis of valerian withdrawal
, there were many other possible contributing or causative factors including polypharmacy and general anaesthesia.
Wiener et al made a similar case report: "A 41 year-old woman without significant past medical or psychiatric history presented with agitation, visual hallucinations, and tinnitus. According to a friend, she had been using Valerian regularly as well as acetaminophen and hydrocodone, and she had no history of ethanol abuse."
Four days after ceasing all medications the woman had raised pulse and respiration, and was tremulous. Nystagmus
(involuntary oscillation of the eyes) was also noted. Following consultation the woman returned to 'her baseline normal state'
after treatment with lorazepam
over 24 hours. Wiener's conclusion: "Patients may develop a withdrawal syndrome after cessation of Valerian use that is similar to withdrawal from other GABAergic agents
." Again, the symptoms the woman presented with could related to opioid
use and withdrawal, mental illness or mental disorder. 24 hours is a surprisingly recovery, which makes me ask; were these really withdrawals?
I'm not convinced by the two reports above, but there may be a chance that prolonged valerian use could lead to withdrawals. Still, I think it would be unlikely that transitional use of valerian, at safe doses, would precipitate withdrawals following a fairly short period of etizolam
use. Valerian is a step down from drugs
with a fuller affinity for GABBA receptors, so it may be of benefit during such transitions.
A Comprehensive Pharmacognostic Report on Valerian.
International Journal of Pharmaceutical Sciences and Research, Muktika Sharma , U. K. Jain, Ajay Patel and Nilesh Gupta, 2010.
Cardiac complications and delirium associated with valerian root withdrawal
. Garges HP, Varia I, Doraiswamy PM. JAMA 1998;280:1566-1567.
Withdrawal symptoms after Valerian cessation.
Wiener et al, 2003.